What happens when a reasonably large dose of IV type Dilaudid is mistakenly shot into the muscle. The needle went through the vein causing Dilaudid not to be placed into the vein but in the muscles. Is a super painful burning type of pain normal? I saw on another website that stated this above senario could possibly be very dangerous and could easily lead to coma and or death. Are they kidding? Amounts are several ML of Dilaudid. Please chime in on this. Thanks
Dilaudid shot into the muscle area not in vein, Super burning followed, what has happened?
Added 14 Nov 2012:
The comments found in another web site stated that had a pocket been formed in the tissue and a amount of Dilaudid built up and then this area might have been bumped hit or any other senario, this could easily send a large does of Dilaudid into the system causing respitory problems-coma and death. Do you not agree with this?
12 Nov 2012
Since it was intended to be in a vein, and it went through, it would not have been in an area where there are big enough muscles for it, so it didn't really get given as a true IM med would be given, but ended up in the tissues, it will burn like crazy, it could damage the tissue where it went. I seriously doubt it would increase the effects of the dilauded, since IV would be the fastest way to get it into the body. In fact it may not absorb as well this way.
12 Nov 2012
It may not necessarily went into the muscle, it most likely just went into the tissues. Just going through the vein with the needle is going to cause burning pain so that along with the medication irritating the tissues will be painful. Eventually it will be absorbed by the tissues at a much slower rate than IV absorption, of course. This happens more frequently than many might think. Veins blow or are missed and fluid gets injected into the tissues. I dont know where you read that this could cause coma or death. If the dose is big enough to cause coma or death, this will occur much faster if it went into the vein than if it went into the tissues!! The burning pain is normal, you have a blown vein along with irritating fluid within the tissues. It will eventually absorb into the body though but may not relieve pain as well as it would going into the vein.
- Dilaudid Information for Consumers
- Dilaudid Information for Healthcare Professionals (includes dosage details)
- Side Effects of Dilaudid (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
dilaudid #8 a in atriangle shape with #8 on them generic are round with #8 on them same for the#4 Iam addicted to these pills 10 aday and more if i ...
3 answers • 4 Jul 2009
My 22 yr. old daughter was given Dilaudid during her last sickle cell treatment, but is experiencing extreme sensitivity around the belly area; ...
1 answer • 14 Dec 2010
do i need a hospital or will the medicine eventually go back into by blood stream through the muscle/fat? i've never heard of this happening. ...
2 answers • 9 Aug 2011
... made me super tired. I took one tonight for the first time, it's been maybe 20 mins; I've got really itchy, shaky, my hands and feet ...
5 answers • 31 May 2014